A 26-year-old cachectic man presented with an altered mental status. He was agitated, tremulous, hyperthermic and diaphoretic with largely dilated pupils. Collateral history revealed acute ingestion of 3,4-methylenedioxymethamphetamine on a background of chronic drug abuse. His condition deteriorated requiring sedation and intubation with transfer to the intensive care unit. A diagnosis of serotonin syndrome was made, based on his findings in keeping with the Hunter criteria, and he was treated with supportive management during a resultant and briefly sustained delirium. With gradual resolution of his agitated state, further questioning and blood work a concurrent, and potentially contributory, thyrotoxicosis was revealed. The patient was commenced on treatment for this with urgent outpatient follow-up with both a local otolaryngologist and endocrinologist for consideration of further treatment.
- endocrine system
- metabolic disorders
- thyroid disease
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.